zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Pfaff’s method. II: Diverse applications. (English) Zbl 0862.33003
The paper discusses Pfaff’s proof of the Saalschütz summation, which actually preceded Saalschütz’ work by hundred years. Set $S_n(a,b,c) ={}_3F_2{-n,a,b;1 \choose c,1+a +b-c-n}$, and $\sigma_n (a,b,c) = {(c-a)_n(c-b)_n \over (c)_n (c-a-b)_n}$. The Saalschütz summation states $S_n(a,b,c) = \sigma_n (a,b,c)$, and Pfaff proved it in the simplest possible way: showed that $S_n(a,b,c) - S_{n-1} (a,b,c)$ and $\sigma_n (a,b,c)- \sigma_{n-1} (a,b,c)$ admit the same recurrence. This Pfaffian approach is shown to be effective for Bailey’s, Dougall’s, Lakin’s and Kummer’s summation identities. It is noted that the Pfaffian approach seems most effective for balanced and well-poised hypergeometric series. It is often the case that the Pfaffian approach has to prove a cluster of related identities, and not just one of them.

33C20Generalized hypergeometric series, ${}_pF_q$
05A19Combinatorial identities, bijective combinatorics
Full Text: DOI
[1] Andrews, G. E.: On the q-analog of Kummer’s theorem and applications. Duke math. J. 40, 525-528 (1973) · Zbl 0266.33003
[2] Andrews, G. E.: Connection coefficient problems and partitions. Proc. symp. Pure math. 34, 1-24 (1979) · Zbl 0403.33002
[3] Andrews, G. E.: Plane partitions III: The weak macdonald conjecture. Invent. math. 53, 193-225 (1979) · Zbl 0421.10011
[4] G.E. Andrews, Pfaff’s method I: the Mills-Robbins-Rumsey determinant, Discrete Math., to appear. · Zbl 1069.15009
[5] Andrews, G. E.; Burge, W. H.: Determinant identities. Pacific J. Math. 158, 1-14 (1993) · Zbl 0793.15001
[6] G.E. Andrews and D.W. Stanton, Determinants in plane partitions enumeration, to appear. · Zbl 0908.05007
[7] Askey, R.: Variants of clausen’s formula for the square of special 2F1. Ramanujan colloquium, 1-12 (1989) · Zbl 0756.33002
[8] Bailey, W. N.: Some identities involving generalized hypergeometric series. Proc. London math. Soc. ser. 29, 503-516 (1929) · Zbl 55.0219.05
[9] Bailey, W. N.: Generalized hypergeometric series. (1935) · Zbl 0011.02303
[10] Burchnall, J. L.; Lakin, A.: The theorems of Saalschütz and dougall. Quart. J. Math. Oxford 1, No. 2, 161-164 (1950) · Zbl 0040.03401
[11] Daum, J. A.: The basic analog of Kummer’s theorem. Bull. amer. Math. soc. 48, 711-713 (1942) · Zbl 0060.19808
[12] Dougall, J.: On Vandermonde’s theorem and some more general expansions. Proc. edin. Math. soc. 25, 114-132 (1907) · Zbl 38.0313.01
[13] Gessel, I.; Stanton, D.: Strange evaluations of hypergeometric series. SIAM J. Math. anal. 13, 295-308 (1982) · Zbl 0486.33003
[14] Jackson, F. H.: Transformations of q-series. Messenger math. 39, 145-153 (1910)
[15] Jackson, F. H.: Summation of q-hypergeometric series. Messenger math. 50, 101-112 (1921)
[16] Lakin, A.: A hypergeometric identity related to dougall’s theorem. J. London math. Soc. 27, 229-234 (1952) · Zbl 0046.07401
[17] Mills, W. H.; Robbins, D. P.; Rumsey, H.: Enumeration of a symmetry class of plane partitions. Discrete math. 67, 43-55 (1987) · Zbl 0656.05006
[18] Pfaff, J. F.: Observationes analyticae ad L. Euler institutiones calculi integralis, vol. IV, supplem. II et IV, historia de 1793. Nova acta acad. Sci. petropolitanae 11, 38-57 (1797)
[19] Saalschultz, L.: Eine summationsformel. Z. math. Phys. 35, 186-188 (1890)
[20] Wilf, H. S.; Zeilberger, D.: Rational functions certify combinatorial identities. J. amer. Math. soc. 3, 147-158 (1990) · Zbl 0695.05004